Home » Events » 2017 Annual CEER Conference

2017 Annual CEER Conference

April 3, 2017 - 8:30 am

Ethical Tangles in Neurodegenerative Disease Research: Targeting Participants at Genetic Risk

Neurodegenerative disorders such as Alzheimer’s disease and Parkinson’s disease are dramatic public health problems that will increase with aging of the population.  Treatments are largely ineffective in people who already have symptoms of these disorders, but promising new research is underway to find ways to prevent or delay onset in asymptomatic people at high risk.  Many of these studies use genetic testing to identify potential participants, raising a number of ethical, legal, and social questions, such as:  Should high-risk status be disclosed to participants, and if so, what will the impact be?  Will the boundaries between research and clinical care be blurred?  What is the best way to ensure that participants can provide truly informed consent?  This conference will discuss major current studies aimed at treatment and prevention of neurodegenerative disorders and the ethical dilemmas raised by the use of genetics in their design.

April 3, 2017  from 8:30 AM to 1:00 P

Alumni Auditorium, Neurological Institute, Columbia University Medical Center

710 West 168 Street, New York, NY  10032

  

PLEASE REGISTER!

The conference is free and open to the public, but registration is required as space is limited.

To register please email cangiam@nyspi.columbia.edu by March 27, 2017.

PROGRAM

8:30-8:45 Welcome and Introductions – Paul S. Appelbaum, MD and Ruth Ottman, PhD

8:45-9:30 Clinically Pre-manifest Studies in Neurodegenerative Disease: Overview of Study Design and Ethical Issues – Ira Shoulson, MD

Discussion  (10 minutes)  

9:40-10:10 The Colombian Alzheimer Prevention Initiative:  ELSI of Preclinical AD Research in a Developing Country – Jason Karlawish, MD

Discussion  (10 minutes)                                                                                        

10:20-10:35   BREAK

10:35-11:05 Preclinical Research and Genetic Testing in Neurodegenerative Disorders: Psychosocial Impacts on Participants and Families – Janet K. Williams, PhD, RN, FAAN

Discussion  (10 minutes) 

11:15-11:45  ELSI of Treatment and Prevention Research on Spinal Muscular Atrophy – Claudia Chiriboga, MD, MPH

Discussion  (10 minutes)  

11:55-12:40 Panel Discussion with Research Participants – moderated by Karen Marder, MD, MPH and Edward Huey, MD

Discussion  (10 minutes) 

12:50-1:00 Summary – Paul S. Appelbaum, MD